TULSA COUNTY, Oklahoma - First responders said they've seen a substantial increase in the number of heroin over-dose related calls, and that trend is echoed nationwide.

One mother who lost her son to heroin said she had no clue he was using until it was too late.

Often first responders administer the drug Narcan to keep someone who overdosed from dying; but, sadly, 19-year-old Ian Spencer’s life couldn't be saved.

Spencer’s mother, Teresa Earley said, “He was very talented. He could pick up any instrument and play it; he never had a lesson in his life. He played the drums and guitar and the bass."

Earley didn't know her son was using heroin until his death. She believes his addiction started when he was prescribed pain killers following a knee surgery a few years ago.

"We knew about that and tried to get him help with therapy, and rehab, and stuff like that. I thought he was doing good, so, yes it was a big shock when they told me he died of a heroin overdose," she said.

Heroin is rising to new levels across the nation and in Green Country. The Center for Disease Control says heroin use in the U.S. has more than doubled since 2007.

In Tulsa, police, paramedics and firefighters are responding to more heroin-related calls every week, according to Captain Stan May with the Tulsa Fire Department.

"We've seen a slight uptick as the price of heroin goes down and the price of prescription is going up, so people are migrating to that," May said.

Also stricter regulations are making it harder to cook meth.

Many times first responders can bring someone back by using a nasal-spray called Narcan.

"It blocks the receptors in the brain and keeps it from attaching to and allows the body to get of it naturally," May said.

Even then, it doesn't work every time.

Earley wishes Narcan could have saved her son's life, giving him a second chance.

“It's everywhere and it can strike you, unfortunately. I hope it doesn't, but it is not in the back alleys anymore,” she said. "If one person can be saved from this, then his life wasn't taken in vain."

Earley said if she could go back and do anything differently, she would try harder to communicate with her son so she might have had a chance of noticing warning signs.